Alert archive / Washington / High Surf Advisories in 2017
High Surf Advisory 2, NWS Seattle, WA
NWS Seattle, WA issued this high surf advisory at Apr 7, 2017, 2:58 AM PDT. It took effect at Apr 7, 2017, 2:00 PM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2017, 2:58 AM PDT (09:58 UTC)
- In effect from
- Apr 7, 2017, 2:00 PM PDT
- Expired
- Apr 8, 2017, 12:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
589 WHUS46 KSEW 070958 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 258 AM PDT FRI APR 7 2017 WAZ517-071800- /O.NEW.KSEW.SU.Y.0002.170407T2100Z-170408T0700Z/ CENTRAL COAST- 258 AM PDT FRI APR 7 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT. * WAVES AND/OR SURF...WEST SWELL 19 TO 21 FEET WITH A PERIOD OF 12 SECONDS. * SOME AFFECTED LOCATIONS...OCEAN SHORES...WESTPORT. * TIMING...LATE THIS AFTERNOON AND THIS EVENING. * IMPACTS...HIGH SURF CAN CAUSE SIGNIFICANT BEACH EROSION. LARGE WAVES ARE DANGEROUS TO BEACH GOERS AS WAVES CAN SWEEP QUICKLY UP BEACHES AND OVERTOP JETTIES. DEBRIS TOSSED ABOUT IN THE SURF CAN ALSO BE DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
092 WHUS46 KSEW 071811 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1111 AM PDT FRI APR 7 2017 WAZ517-080700- /O.CON.KSEW.SU.Y.0002.170407T2100Z-170408T0700Z/ CENTRAL COAST- 1111 AM PDT FRI APR 7 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WAVES AND/OR SURF...WEST SWELL 19 TO 21 FEET WITH A PERIOD OF 12 SECONDS. * SOME AFFECTED LOCATIONS...OCEAN SHORES...WESTPORT. * TIMING...LATE THIS AFTERNOON AND THIS EVENING. * IMPACTS...HIGH SURF CAN CAUSE SIGNIFICANT BEACH EROSION. LARGE WAVES ARE DANGEROUS TO BEACH GOERS AS WAVES CAN SWEEP QUICKLY UP BEACHES AND OVERTOP JETTIES. DEBRIS TOSSED ABOUT IN THE SURF CAN ALSO BE DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Apr 7, 2:53 AM PDT, 5 minutes earlier.
Area forecast discussion, Apr 7, 2:53 AM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
253 AM PDT Fri Apr 7 2017
.SYNOPSIS...A deep low pressure system will move northward through
the offshore waters today giving rain and strong winds to the
coast and windy to very windy conditions to the interior. Showers
will continue tonight and Saturday as a weak upper level trough
moves across the region. Sunday will be mainly dry over the
interior between weather systems. Then a front will give rain to
the region Sunday night. After more showers on Monday, an upper
level ridge may move over the area late Tuesday and Wednesday for
a mostly dry period.
&&
.SHORT TERM...A very deep low is sitting over the southern Oregon
offshore waters this morning. This low will move northward through
the Washington offshore waters this morning then will fill as it
moves to the northern tip of Vancouver Island later tonight. Buoy
46002 a bit to the west of the low has a pressure of 973.9 mb at 2
AM, so the central pressure of the low may be as low as 970 or 971
mb. Scatterometer data from a polar orbiting satellite pass
shortly before midnight as well as buoy reports showed a very
large fetch of 40-45 knot winds to the southeast and east of the
low. a Ship observation at the east end of the bent back
occlusion, or stinger jet, was reporting southwest winds 60-70
knots, maybe a bit high but impressive. Models show the peak
strength of the low occuring between now and 18Z as it moves into
the Washington offshore waters, then gradually weakens the low as
it moves northward toward northern Vancouver Island. Winds aloft
are also impressive around the low. The GFS20 shows 925 mb winds
(about 2000 ft) peaking around 75 kt along the Washington coast
midday and 55 kt in the interior this afternoon. The NAM12 is
similar to the GFS, while the ECMWF is a few knots lighter. Given
the time of year and generally lower static stability of the
boundary layer with this system, there is a good potential for 75
mph wind gusts along the coast and 50-60 mph gusts in the interior
this afternoon. A high wind warning is already in effect for the
coastal zones. The high wind watch is being converted to a High
Wind Warning for the interior zones north of Everett while the
area from Everett southward is being converted to a Wind Advisory.
Coastal zone wind forecasts will be beefed up a bit given the
strong winds aloft with the bent back occlusion that will lift
northward across the coastal zones this afternoon.
20 to 25 foot seas to the east of the low will move onto the
Central Washington coast later this afternoon. A high surf
advisory has been issued for that area. Seas should remain just
below 20 feet over the North Coast with the low weakening as it
moves northward.
Rain will turn to showers midday, and there will be a risk of
thunderstorms this afternoon from about a Hoquiam to Tacoma line
southward as the strong wind aloft interacts with the terrain in a
somewhat unstable air mass.
Mountain snowfall amounts will generally be below advisory
criteria, although there is about a 50 percent chance that Mt
Baker could see amounts exceeding that threshold.
Showers will persist into Saturday as a weak upper level trough
moves across the area. Showers will decrease Saturday night.
It will rain rather cloud over the Olympic Peninsula on Sunday
with a chance of some rain. But the interior of Western Washington
has a good chance of seeing some peaks of sunshine and dry
conditions on Sunday. The threat of rainfall will increase Sunday
night as a frontal system moves inland.
Temperatures for the next few days are expected to average near or
below normal for early to mid April. Albrecht
.LONG TERM...Showers on Monday will taper off Monday night.
A weak upper ridge and low level offshore flow may give a dry
period Tuesday into early Wednesday of next week. Then another
series of systems coming up from the southwest will return
conditions to wet and cool for the tail end of next week. Albrecht
&&
.AVIATION...Southerly upper level flow this morning turning
southwesterly as a strong upper level low brushes along the WA
coast. Rain over much of the western half of the CWA with some spill-
over in to the eastern half. Track of the low should allow for more
widespread activity by around 12Z or just a bit after. Cigs
generally VFR this early morning except for down in Chehalis valley.
As rain continues to spread and as low draws closer...trend is for
cigs to drop into MVFR by late morning/early afternoon and remain
there at least into early Saturday morning. As stated in previous
discussion...would not be surprised if...during rainfall...that
areas prone to lower cigs dip into IFR conditions briefly.
Winds will be biggest forecast problem today as track of the low
will determine how strong winds will get. Models have waffled a bit
on gradients...but feel confident that windy conditions with strong
gusts should be expected over most terminals in W WA. Strongest
period of winds is expected to kick off around 18Z this morning and
peaking during the afternoon before very gradually tapering off this
evening and tonight.
KSEA...Terminal currently on the outer edge of initial band...with
secondary band coming in at approx 10Z. As low works closer to area
by mid to late morning...will see cigs fall to MVFR and winds start
to increase with gusts present. Winds peaking this afternoon before
gradually tapering off this evening and tonight...although gusts
will likely linger into late evening. Winds easing to around 10 kts
overnight. Wind direction becoming easterly this morning then
turning southerly by afternoon. SMR
&&
.MARINE...A deep low pressure system that will track just offshore
moving north to northeastward through the day. Gale warnings will be
in effect for most waters, with full gales in all the normal windy
spots. Coastal waters have been upgraded to a Storm Warning as
models continue to trend upward on wind speeds there. Seas along the
Central Coast look to see swells right around 20 ft and as such will
also be sending out a High Surf Advisory with AM package. These
swell will gradually subside...but will likely see additional
headlines afterward as swells may linger above SCA for Haz Seas
criteria. A brief lull is expected Saturday before next system makes
its way over the waters Sunday. SMR
&&
.HYDROLOGY...2 to 3.5 inches of rain in the next 24 hours or so
is still expected over the south slopes of the Olympics as a
strong southwest flow of moist air gets lifted by the terrain.
This could possibly drive the typically flood prone Skokomish
River in Mason County above flood stage tonight. A Flood Watch
remains in effect through Saturday afternoon.
Other rivers will see rises through Saturday, but flooding is not
expected for the next 7 days. Albrecht
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 9 AM this morning to 10 PM PDT this evening
for Bellevue and Vicinity-Bremerton and Vicinity-East Puget
Sound Lowlands-Everett and Vicinity-Hood Canal Area-Seattle
and Vicinity-Southwest Interior-Tacoma Area.
Flood Watch from 8 AM PDT this morning through Saturday
afternoon for Hood Canal Area-Lower Chehalis Valley Area-
Olympics.
High Wind Warning from 9 AM this morning to 10 PM PDT this
evening for Admiralty Inlet Area-San Juan County-Western
Skagit County-Western Whatcom County.
High Wind Warning from 9 AM this morning to 11 PM PDT this
evening for Central Coast-North Coast.
High Surf Advisory from 2 PM this afternoon to midnight PDT
tonight for Central Coast.
PZ...Small Craft Advisory for rough bar from 8 AM this morning to 11
AM PDT Saturday for Grays Harbor Bar.
Storm Warning until midnight PDT tonight for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Warning from 6 AM this morning to midnight PDT tonight for
Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
Fuca-Northern Inland Waters Including The San Juan Islands.
Gale Warning until midnight PDT tonight for West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until midnight PDT tonight for Central U.S.
Waters Strait Of Juan De Fuca.
Gale Warning from 9 AM this morning to midnight PDT tonight for
Puget Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 9:35 PM PDT | High Wind Warning | SEW | San Juan | 25 hr |
| Apr 7, 2:54 AM PDT | Wind Advisory | SEW | 19 hr | |
| Apr 7, 3:03 AM PDT | Small Craft Advisory for Rough Bar | SEW | 44 hr | |
| Apr 7, 3:03 AM PDT | Storm Warning | SEW | 21 hr |
Nearby
High Surf Advisories in Washington, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.